Kansas, 2007

Flash Flooding and Flood in Kansas, July 4 to 5, 2007

July 4 to 5, 2007 · NWS ICT · 7 events in 5 counties and zones

A stationary front draped itself across South Central Kansas with abundant moisture to work with. Afternoon heating allowed for widespread thunderstorms to form which lasted well into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stationary front draped itself across South Central Kansas with abundant moisture to work with. Afternoon heating allowed for widespread thunderstorms to form which lasted well into the evening. Mother Nature created her own fireworks display with impressive lighting. The thunderstorms produced some strong winds in Reno and Butler Counties and hail in Marion County. With much of the area recovering from heavy rain just a few days prior, flash flooding was also a byproduct of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 4, 1:06 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 4, 1:06 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
206 PM CDT WED JUL 4 2007

.DISCUSSION...

MAIN FORECAST CONCERNS ARE STRONG THUNDERSTORM POTENTIAL INTO THIS
EVENING...INCLUDING LOCALLY HEAVY RAINFALL.

TONIGHT:
AS OF 19Z...WEAK FRONT WAS DRAPED FROM NORTHEASTERN THRU SOUTH
CENTRAL KS INTO SOUTHWESTERN KS. MCV CIRCULATION IS EVIDENT IN
CENTRAL KS. ATMOSPHERE ALREADY BECOMING STRONGLY UNSTABLE WITH
MLCAPES OF 2000-3000 J/KG ALONG/SOUTH OF FRONT. WITH UNCAPPED
AIRMASS...STORMS HAVE ALREADY ERUPTED ESPECIALLY ALONG WEAK FRONT
AND NEAR MCV. EXPECTATIONS ARE THAT THE MCV WILL DROP VERY SLOWLY
SOUTHWARD TONIGHT (VIA WEAK NORTHERLY FLOW ALOFT). MCV TRACK WILL BE
RIGHT TOWARD DCAPE BULLSEYE (<1500 J/KG) OVER SOUTH CENTRAL
KS/NORTHWEST OK. THIS SHOULD AIDE IN COLD POOL GENERATION POTENTIAL
IN SOUTH CENTRAL KS LATE THIS PM/EVE. WILL CARRY LIKELY T-STORM
CHANCES THERE...WITH CHANCE POPS ELSEWHERE. STRONG INSTABILITY/WEAK
SHEAR/HIGH PRECIPITABLE WATER AIRMASS SHOULD YIELD SCATTERED
STRONG-SEVERE STORMS IN OUR AREA INTO EARLY EVE...WITH LOCALIZED
TORRENTIAL RAINFALL POSSIBLE GIVEN VERY SLOW...ERRATIC STORM MOTION.
STORMS (POSSIBLE MCS) MAY CONTINUE OVERNIGHT IN VICINITY OF
MCV...ALTHOUGH INTENSITY SHOULD DIMINISH AFTER ABOUT 03Z WITH LACK
OF A LOW-LEVEL JET.

THURSDAY-FRIDAY:
NORTHERLY FLOW ALOFT SHOULD ALLOW MCV TO MOVE SOUTH-SOUTHWESTWARD
INTO THE TEXAS PANHANDLE/WESTERN OK THURSDAY. THE FRONTAL BOUNDARY
LOOKS TO BECOME VERY DIFFUSE OR WASH OUT VIA MODEL DATA OVER OUR FAR
SOUTHERN-MOST COUNTIES AS 850 FLOW TURNS NORTHEASTERLY. THEREFORE
PRECIPTATION CHANCES LOOK MUCH LESSER THURSDAY (15-25%) IN OUR
SOUTHERN-MOST COUNTIES. WITH 850 HIGH CENTER ACROSS CENTRAL/EASTERN
KS THURS NIGHT THROUGH FRIDAY...WILL KEEP THESE PERIODS DRY. HIGHS
LOOK TO BE SLIGHTLY BELOW SEASONAL VALUES...EXCEPT FOR CENTRAL KS.

SATURDAY-WEDNESDAY:
MEDIUM RANGE MODELS SHOW THE UPPER PATTERN DEAMPLIFYING DURING THIS
TIME PERIOD...BUT DIFFER SIGNIFICANTLY WITH REGARD TO
TIMING/PLACEMENT OF UPPER TROFFING IN THE NORTHERN BRANCH OF JET
STREAM...AND WITH REGARD TO EVOLUTION OF SUBTROPICAL UPPER SHEAR
AXIS IN THE VICINITY OF THE SOUTHERN PLAINS. THIS LEADS TO CONTINUED
LOW CONFIDENCE. UPPER SHEAR AXIS COULD STILL BE IN VICINITY OF OK
SUN-WED...AND MAY IMPACT OUR SOUTHERN COUNTIES. GFS/ECMWF TEND TO
SUGGEST A COLD FRONT MAY APPROACH THE KS REGION SOMETIME TUES-WED
BUT DIFFER ON TIMING. DEEP MOISTURE SHOULD BE AVAILABLE. BEST BET AT
THIS JUNCTURE IS TO START WITH SLIGHT CHANCE T-STORMS IN THE
SOUTHERN COUNTIES MON AND SPREAD THEM NORTHWARD INTO TUES/WED.
TEMPERATURES TO START NEAR NORMAL SUNDAY...THEN TREND THEM DOWN TO
SLIGHTLY BELOW NORMAL BY MIDWEEK WITH POSSIBLE FRONT COMING IN.

JMC

&&

.AVIATION...
18Z TAFS...ANTICIPATING SCATTERED THUNDERSTORMS TO FORM BY EARLY TO
MID-AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL
KANSAS...AS A WEAK COLD FRONT OOZES SOUTH...ALONG WITH A MID-LEVEL
MESOSCALE CONVECTIVE VORTEX (MCV)...LEFT OVER FROM LAST NIGHTS
THUNDERSTORM ACTIVITY. NOT COMPLETELY CERTAIN ON THUNDERSTORM
COVERAGE...SO WENT WITH VCTS WORDING FOR NOW. GIVEN ANTICIPATED DUE
SOUTH/SOUTHEAST TRACK OF MCV...THINKING HIGHER THUNDERSTORM COVERAGE
MAY BE OVER CENTRAL AND SOUTH-CENTRAL KANSAS. FOR THE MOST
PART...THUNDERSTORMS SHOULD DECREASE IN AREAL COVERAGE AND INTENSITY
AFTER DARK...AND SHIFT TO EXTREME SOUTHERN KANSAS/NORTHERN OKLAHOMA.
POSSIBLY SOME MVFR VISIBILITIES LATE TONIGHT...DUE TO LIGHT WINDS
AND MOIST LOW-LEVELS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  67  89 /  50  20  20  10
HUTCHINSON      68  90  67  91 /  50  10  10   0
NEWTON          69  89  67  90 /  50  10  10   0
ELDORADO        69  88  67  88 /  40  20  20  10
WINFIELD-KWLD   70  88  67  88 /  50  20  20  10
RUSSELL         65  92  66  93 /  30  10  10   0
GREAT BEND      65  91  66  93 /  30  10  10   0
SALINA          66  91  67  92 /  30  10  10   0
MCPHERSON       67  90  67  91 /  40  10  10   0
COFFEYVILLE     69  88  67  89 /  30  30  30  10
CHANUTE         69  87  67  89 /  30  20  20  10
IOLA            69  87  67  88 /  30  20  20  10
PARSONS-KPPF    69  87  67  89 /  30  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 10:23 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT WED JUL 4 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1123 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MAJOR RIVER FLOODING WILL CONTINUE ON PART OF THE VERDIGRIS AND
NEOSHO RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER PRIMARILY
CENTRAL AND SOUTH-CENTRAL KANSAS AND MAY BE CAPABLE OF PRODUCING
MARGINALLY SEVERE HAIL AND WIND. HOWEVER...MOST OF THE ACTIVITY
WILL LIKELY PRODUCE NO MORE THAN 50 MPH WINDS AND NICKEL SIZE
HAIL. THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL MEAN THE
AFFECTED AREAS MAY RECEIVE VERY HEAVY RAINFALL. SOME THUNDERSTORMS
WILL CONTINUE WELL INTO THE EVENING ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS...WITH HEAVY RAINS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL CONTINUE ON PARTS OF THE VERDIGRIS AND NEOSHO
RIVERS THROUGH SATURDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND
SOUTHEAST KANSAS...AND MAY BE CAPABLE OF 40 TO 50 MPH WINDS AND
VERY HEAVY RAINS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS FROM
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

In the hours before

Local storm report, Jul 4, 1:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
217 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             RAMONA                  38.60N 97.06W
07/04/2007  E0.50 INCH       MARION             KS   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL REPORTED BY PUBLIC RELAYED BY LAW
            ENFORCEMENT. ALSO REPORTED STRONG WINDS BUT NO ESTIMATE
            OF SPEED WAS KNOWN.

&&

CDB
Special weather statement, Jul 4, 1:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED JUL 4 2007

KSZ051-041945-
MCPHERSON-
219 PM CDT WED JUL 4 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF GALVA...OR 8 MILES SOUTHEAST OF
MCPHERSON...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Marion

When
July 4, 1:20 PM CST
Where
Marion County, Ramona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.600, -97.070

A trained spotter reported 1.25 inch hail along with 35 mph winds.|

Hail, Marion

When
July 4, 3:15 PM CST
Where
Marion County, 2 mi N of Peabody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.199, -97.100

A trained spotter reported quarter size hail north of Peabody.

Thunderstorm Wind, Reno

When
July 4, 5:29 PM CST
Where
Reno County, Hutchinson Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.070, -97.870

The Hutchinson Airport measured a gust of 64 mph.

Thunderstorm Wind, Butler

When
July 4, 6:05 PM CST
Where
Butler County, El Dorado
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.820, -96.870

Law enforcement personnel from Butler County reported damage to several trees.

Flash Flood, Butler

When
July 4, 6:23 PM CST to 10:30 PM CST
Where
Butler County, El Dorado
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.820, -96.870

Law enforcement reported that a water rescue was performed at the intersection of Vine and 1st streets in El Dorado. Several businesses also reported flooding at 1st and Main. Highway 77 was also closed just south of the Turnpike.

Flood, McPherson

When
July 4, 7:13 PM CST to 11:18 PM CST
Where
McPherson County, Mc Pherson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.370, -97.670

Nuisance type flooding was reported throughout the county.

Flash Flood, Sumner

When
July 4, 10:02 PM CST to July 5, 4:59 AM CST
Where
Sumner County, South Haven
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.050, -97.400

Law enforcement reported that water was flowing over Highway 81 at Maize near South Haven. They also reported that vehicle was swept into ditch at this location. Highway 81 at Belle Plaine was also reported to be under 1 foot of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50250, 50252, 50260, 50261, 50262, 50268, 50266.